Carfentanil Detected in Hay River

Town of Hay River welcome sign. (Photo by MyTrueNorthNow.com staff.)
- Advertisement -

The detection of carfentanil in Hay River has prompted the Chief Public Health Officer to issue a public health advisory regarding the dangers associated with illicit drugs in the Northwest Territories.

Carfentanil and other related synthetic compounds are extremely toxic and can cause immediate and unexpected overdose even in frequent users who have high levels of drug tolerance. Even small quantities can result in overdose and death. People who use substances can never be certain if the illicit drugs they purchase contain these substances.

Dr. Kami Kandola, the Chief Public Health Officer said in a statement that “The detection of this drug in the NWT is very concerning for all communities. All those who use, provide, or are part of the response to illicit drug use in NWT, including experienced users, should be aware that carfentanil is present in NWT drugs.”

The public is warned against touching or handling in any way, any suspect substance. Unintentional exposure to pure fentanyl or carfentanil, including touching, ingesting, or inhaling, can cause serious harm including death.

Symptoms of an overdose from this drug include shortness of breath, blue lips and nails, choking, lack of movement, gurgling, severe sleepiness, and cold and clammy skin. Residents are reminded that Naloxone kits, which is an opioid reversing agent, are available at all hospitals, health centres and pharmacies in the NWT.

- Advertisement -